Hail, Clayton
- When
- June 30, 4:45 PM CST
- Where
- Clayton County, 5 mi N of Guttenburg
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.850, -91.100
Hail the size of nickels and quarters was reported by the public and spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of nickels and quarters was reported by the public and spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 1:06 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 206 PM CDT SAT JUN 30 2001 PRIMARY CONCERNS FOR THIS PACKAGE INCLUDE RAIN CHANCES THIS EVENING AND AGAIN MONDAY AND MONDAY NIGHT AND TEMPERATURES. LATEST SURFACE ANALYSIS INDICATED THE FRONT IS BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. STILL PLENTY OF MOISTURE AND INSTABILITY ALONG AND AHEAD OF THE FRONT WITH DEW POINTS RANGING FROM THE MIDDLE 60S TO THE LOWER 70S. LAPS DATA INDICATES CAPES AROUND 4000 J/KG OVER EXTREME SOUTHEAST MINNESOTA INTO NORTHEAST IOWA. RADAR IS SHOWING SOME WIDELY SCATTERED TO SCATTERED SHOWERS ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA. VISIBLE SATELLITE IS SHOWING TWO AREAS OF BROKEN CLOUDS BEHIND THE FRONT OVER MINNESOTA AND OVER THE DAKOTAS. ETA AND AVN IN GOOD AGREEMENT IN THE FIRST PART OF THE SHORT RANGE FORECAST PERIOD. FRONT SHOULD CONTINUE TO MOVE SLOWLY SOUTH THIS EVENING CLEARING THE SOUTHERN PARTS OF THE FORECAST AROUND MIDNIGHT. WATER VAPOR LOOP SHOWS A SHORT WAVE TROUGH MOVING SOUTHEAST ACROSS CANADA TOWARD THE GREAT LAKES. MODELS INDICATE THIS SHORT WAVE TROUGH WILL EVENTUALLY CATCH UP WITH THE COLD FRONT AND HELP KICK IT FARTHER SOUTH OVERNIGHT. BEST LIFT FROM THE SHORT WAVE TROUGH SHOULD STAY EAST OF THE REGION. THE CURRENT SHOWER ACTIVITY IS BEING COMPLETELY THERMALLY DRIVEN AND EXPECT THE ACTIVITY TO DISSIPATE WITH THE LOSS OF HEATING. WILL HAVE WIDELY SCATTERED... SCATTERED OR SMALL POPS IN THE ZONE GROUPINGS WHERE ACTIVITY IS OCCURRING OR AHEAD OF THE FRONT FOR THIS EVENING. WITH THE CLOUD COVER UPSTREAM...MOST LOCATIONS SHOULD BE MOSTLY CLOUDY FOR A GOOD SHARE OF THE NIGHT. HIGH PRESSURE BUILDING DOWN FROM CANADA WILL BE THE DOMINANT FEATURE FOR SUNDAY AND MUCH OF SUNDAY NIGHT. THE HIGH WILL BRING COOLER AND DRIER AIR TO THE REGION AND THIS IS ALREADY NOTED IN ALL THE ZONE GROUPINGS. WITH THE DRY AIR...EXPECT LOTS OF SUNSHINE FOR SUNDAY AFTERNOON AND HAVE GONE MORE OPTIMISTIC THAN PREVIOUS FORECAST ON CLOUD COVER. BOTH THE ETA AND AVN INDICATE THE HIGH WILL SLIP SOUTHEAST OF THE AREA SUNDAY NIGHT ALLOWING THE NEXT FRONT TO MOVE OFF THE FRONT RANGE OF THE MOUNTAINS. A WARM FRONT SHOULD DEVELOP IN THE RETURN FLOW BUT MODELS DIFFER ON LOCATION. ETA IS FARTHER NORTH DEVELOPING THE WARM FRONT ACROSS SOUTH DAKOTA AND IOWA WHILE AVN IS FARTHER SOUTH ACROSS NEBRASKA AND MISSOURI. IN ADDITION TO THE DEVELOPING FRONT...A SHORT WAVE TROUGH SHOULD MOVE ACROSS THE UPPER MIDWEST AND IS BEST DEPICTED AT 700 MB. MODELS DO BREAK OUT SOME QPF IN THE VICINITY OF THE FRONT AND SHORT WAVE TROUGH. WILL HAVE SMALL CHANCE POPS OVER ENTIRE AREA FOR MONDAY AND MONDAY NIGHT. .LSE...NONE. IRELAND
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-010300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT SAT JUN 30 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL AND DAMAGING WIND POSSIBLE. TIMING - 3 PM THIS AFTERNOON...THROUGH 10 PM THIS EVENING. LOCATION - PARTS OF NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. DISCUSSION - A COLD FRONT DRIFTING SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING SHOULD TRIGGER SCATTERED THUNDERSTORMS. THE ATMOSPHERE WILL BE MOST UNSTABLE GENERALLY ALONG AND SOUTH OF A LINE FROM THE MINNESOTA IOWA BORDER...TOWARD THE WISCONSIN DELLS. SPOTTER INFOR7MATION - SPOTTER ACTIVATION IS A POSSIBILITY ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THOMPSON
The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247722, 5247723.